TITLE

Allergy to multiple local anesthetics

AUTHOR(S)
Caron, André Benoît
PUB. DATE
September 2007
SOURCE
Allergy & Asthma Proceedings;Sep/Oct2007, Vol. 28 Issue 5, p600
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Real allergy to local anesthetic (LA) is very rare. This study was performed to report a case of anaphylaxis to multiple “caine.” A 25-years-old atopic nurse developed a very severe anaphylactic reaction on her third infiltration for low back pain with bupivacaine, lidocaine, and methylprednisolone: she developed a vagal reaction, followed during the next 30 minutes by a pruriginous skin rash, followed by a tongue edema and a severe bronchospasm. Adrenalin was injected with a poor response. She was intubated and transferred to the intensive care unit for a few days and, finally, she recuperated completely. Skin-prick tests were done on two occasions. In the first session, no reactions were observed with triamcinolone and methylprednisolone at 1 mg/cc, but a rapid extending maculopapular erythema developed with a final diameter of 50 mm with lidocaine 0.1% (group 2) and 25 mm with procaine 2% (group 1): control 0 mm, histamine, 3 mm. She also complained of itchiness in the neck and shoulder, which resolved in the next 90 minutes. In the second session, a test with bupivacaine 0.0005% (group 2) gave a papule with a diameter of >5 mm, and a test with mepivacaine 0.001% (group 2) was negative: control, histamine, 3 mm; no subsequent tests with mepivacaine were done because she developed a cough and throat pruritus, voice modification, and a sensation of throat narrowing, that resolved with treatment. We reported a case of anaphylaxis to multiple LA (groups 1 and 2), possibly via an IgE-mediated mechanism.
ACCESSION #
31272653

 

Related Articles

  • Drug allergy: sizing up the risks. Schwarz, Thom // RN;Apr84, Vol. 47 Issue 4, p38 

    Provides advice for nurses on the prevention of the occurrence of lethal reactions, like anaphylactic shock, in patients after the administration of drugs. Importance of knowing a patient's allergic reaction to drugs; Information on the occurrence of cross-sensitivity after allergic drug...

  • Risk of anaphylactic reaction due to Chlorhexidine allergy.  // Podiatry Now;Jan2013, Vol. 16 Issue 1, p6 

    The article reports that Medicines and Healthcare products Regulatory Agency (MHRA) has received various reports on reaction and has alerted the risk of anaphylactic reaction due to chlorhexidine allergy for all medical devices and medicinal products containing chlorhexidine, including some...

  • Test dosing to avoid anaphylaxis. Donaldson Jr., Robert M.; Berkowitz, Henry D. // Cortlandt Forum;5/25/95, Vol. 8 Issue 5, p68 

    Presents a recommendation from Paul F. Detjen of Winnetka, Illinois on treating a child with multiple apparent drug allergies. Test dosing preceded by skin testing to avoid anaphylaxis.

  • Should surgery proceed or be abandoned after intra-operative anaphylaxis? A reply. Sadleir, P.; Platt, P.; Clarke, R.; Bozic, B. // Anaesthesia;Feb2019, Vol. 74 Issue 2, p256 

    No abstract available.

  • THROMBOMODULIN OVEREXPRESSION SURROUNDING A SUBEPIDERMAL BULLOUS ALLERGIC DRUG ERUPTION. Abreu Velez, Ana Maria; Barth, Garin; Howard, Michael S. // Our Dermatology Online / Nasza Dermatologia Online;Oct2013, Vol. 4 Issue 4, p514 

    Blistering drug eruptions and drug-induced anaphylaxis and hypersensitivity syndromes are among the most serious types of adverse drug reactions. We report a 69 old female patient who was using multiple medications and presented with a two month history of recurrent blisters, pustules and...

  • Anaphylaxis Triggered by Benzyl Benzoate in a Preparation of Depot Testosterone Undecanoate. Ong, Gregory S. Y.; Somerville, Colin P.; Jones, Timothy W.; Walsh, John P. // Case Reports in Medicine;2011, p1 

    We report the first case of an anaphylactic reaction to Reandron 1000 (depot testosterone undecanoate with a castor oil and benzyl benzoate vehicle).While considered to have a favourable safety profile, serious complications such as oil embolism and anaphylaxis can occur. In our patient, skin...

  • Chlorhexidine.  // Reactions Weekly;6/20/2009, Issue 1257, p13 

    The article describes the case of a woman who developed anaphylaxis after being exposed to 1% chlorhexidine, which was contained in a 70% alcohol skin wash. To confirm that her anaphylactic reaction was caused by chlorhexidine, the patient underwent skin prick testing. There are other 25 cases...

  • Non-IgE-Dependent Hypersensitivity to Rocuronium Reversed by Sugammadex: Report of Three Cases and Hypothesis on the Underlying Mechanism. Spoerl, David; D''Incau, Stéphanie; Roux-Lombard, Pascale; Harr, Thomas; Czarnetzki, Christoph // International Archives of Allergy & Immunology;Jun2016, Vol. 169 Issue 4, p256 

    We present 3 cases of pseudoallergic (anaphylactoid) reactions to perioperatively administered rocuronium, which rapidly resolved after sugammadex injection. Allergological workup showed no evidence for immediate-type hypersensitivity to the drugs used for anesthesia, including rocuronium....

  • Should surgery proceed or be abandoned after intra-operative anaphylaxis? Sun, C.-K.; Hung, K.-C. // Anaesthesia;Feb2019, Vol. 74 Issue 2, p255 

    No abstract available.

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics